Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Las Vegas, NV

July 15, 1996Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 1996, 4:26 PM PDT for Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1996, 4:26 PM PDT (23:26 UTC)
Expired
Jul 15, 1996, 6:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 152327
FFWLAS
NVC017-160130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT MON JUL 15 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...EAST CENTRAL...SOUTHEAST AND SOUTH-CENTRAL LINCOLN COUNTY
 
AT 420 PM PDT...FLASH FLOODING AROUND EAST-CENTRAL LINCOLN
COUNTY CONTINUED. REPORTS FROM CALIENTE AND THE LINCOLN COUNTY
SHERIFFS OFFICE REPORTED FLASH FLOODING IN AND AROUND CALIENTE
AND SOME OF THE SURROUNDING WASHES AND CANYONS.  NEW STORMS
HAVE DEVELOPED TOWARD SOUTHEAST LINCOLN COUNTY AND OTHER STORMS
HAVE RAPIDLY DEVELOPED OVER SOUTH-CENTRAL LINCOLN COUNTY.
 
THE FLASH FLOOD WARNING FOR EAST-CENTRAL LINCOLN COUNTY HAS
BEEN EXTENDED AND EXPANDED UNTIL 630 PM PDT TO INCLUDE MUCH
OF EASTERN AND SOUTHERN LINCOLN COUNTY.  AREAS MOST AFFECTED
BY THIS FLASH FLOOD WARNING INCLUDES THE TOWN OF CALIENTE
AND ALL SURROUNDING WASHES...CREEKS AND CANYONS...INCLUDING
CLOVER CREEK AND MEADOW VALLEY WASH.  HIGHWAY 317 MAY ALREADY
BE CLOSED ALONG WITH THE ROUTE EAST OF CALIENTE.
 
OTHER AREAS WHICH ARE INCLUDED IN THIS FLASH FLOOD WARNING
INCLUDE ELGIN...CARP...ASH SPRINGS...ALAMO AND HIGHWAY 93
SOUTH OF THERE. THE DESERT NATIONAL WILDLIFE RANGE IN LINCOLN
COUNTY IS ALSO INCLUDE IN THIS FLASH FLOOD WARNING.  THIS IS
A PARTICULARLY DANGEROUS SITUATION AND PEOPLE SHOULD NOT TAKE
THIS FLOODING SITUATION LIKELY.  DO NOT CROSS FLOODED ROADWAYS
AND CLIMB TO SAFETY IF NEED BE.  REMEBER...FLASH FLOODS KILL!
 
 
 
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:25 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 15, 2:25 PM PDT, 2 hours 1 minute before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT MON JUL 15 1996

THUNDERSTORMS BREWING AROUND THE CWA.  THE CAPPED ENVIRONMENT THIS
MORNING REALLY LET GO.  850 THETA-E ORIENTED SE-NW ACRS MOHAVE AND
CLARK REALLY PROVIDED THE UMPH.  LAS SOUNDING WITH 20.5 C THETA-W
AND SLOW MOVING NATURE ALOFT IS PROVIDING SOME LOCALLY HEAVY PRECIP.
THIS THETA-E RDG/MSTR AXIS WKNS AND PULLS EWD TO THE EARN PRTN OF
MOHAVE AND CNTRL SRN UT TMW.  REMNANT MSTR AROUND SRN NV AND MOHVE
COUNTY  TO SPAWN WIDELY SCTD SHWRS TMW.  AS TROF PULLS INTO WRN US
BREEZY CONDS CAN BE EXPECTED IN THE AFTN TUE AND WED AS GRADS TIGHTEN
SLIGHTLY.  WED MOST OF  MSTR AND DYNAMICS PULL E OF CWA MAKING FOR
MSTLY SUNNY SKIES.  IN THE XTNDD MOST MODELS PAINT PICTURE OF A DRIER
COOLER SOUTHWEST FLO.  THE EXCEPTION BEING THE AVN WHICH BROADBRUSHES
THE NW AZ AND SRN NV WITH SE FLO.  I WL GO WITH THE EURO...UK...MRF AND
GO DRvY IN THE THROUGHOUT EXTNDD.   LAS31-0.  CORDERO

In the hours before

Special weather statement, Jul 15, 12:40 PM PDT, 3 hours 46 minutes before
NVZ008-009-AZZ003-CAZ014-019-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 PM PDT (1241 PM MST) MON JUL 15 1996

...SHOWERS AND THUNDERSTORMS OCCURRING OVER CLARK COUNTY IN
NEVADA...MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO COUNTY
IN CALIFORNIA...

1...IN SOUTHERN CALIFORNIA...AT 1235 PM PDT LAS VEGAS WEATHER SERVICE
AND EDWARDS AIR FORCE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS
ALONG THE INYO AND SAN BERBARDINO BORDER MOVING NORTH ON CALIFORNIA
STATE ROUTE 127.  THESE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS THIS
EARLY AFTERNOON AS THEY APPROACH THE TOWNS OF TECOPA AND SHOSHONE IN
INYO COUNTY.

2...IN MOHAVE COUNTY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THE BILL WILLIAMS RIVER ALONG THE SOUTHERN BORDER OF THE COUNTY.  THESE
THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE WEST.  SOME ADDITIONAL
THUNDERSTORMS HAVE BEEN INDICATED ALONG I-40 ABOUT 10 MILES EAST OF
KINGMAN.

3...IN SOUTHERN NEVADA...SHOWERS AND THUNDERSTORMS WERE DETECTED ALONG
THE SHEEP RANGE NEAR THE LINCOLN/CLARK COUNTY BORDER AND IN PORTIONS OF
THE SPRING MOUNTAINS RECREATION AREA IN CLARK COUNTY.  THE STRONGEST
STORMS DETECTED BY LAS VEGAS DOPPLER RADAR WERE IN LINCOLN COUNTY NEAR
CALIENTE.  THIS CLUSTER OF THUNDERSTORMS IS SLOWLY MOVING EAST INTO
EATSERN WASHINGTON COUNTY IN UTAH.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHERN NEVADA...MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO IN
SOUTHERN CALIFORNIA THIS AFTERNOON.

ANY OF THE SHOWERS OR THUNDERSTORMS ACROSS SOUTHERN NEVADA
...MOHAVE COUNTY IN ARIZONA OR SAN BERNANDINO WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS TO 50 MPH. FREQUENT LIGHTNING AND BRIEF
HEAVY SHOWERS MAY BE ENCOUNTERED WITH THESE STORMS. VISIBILITY MAY BE
REDUCED TO NEAR ZERO AT TIMES ON AREA ROADWAYS BY BLOWING DUST OR SAND
EVEN THOUGH THE PARENT SHOWER OR THUNDERSTORM IS MILES AWAY.

LISTEN TO THIS STATION FOR FURTHER INFORMATION AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

CORDERO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:10 PM PDTFlash Flood WarningVEFClark65 min
Jul 15, 1:10 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 15, 1:15 PM PDTFlash Flood WarningVEFLincoln60 min
Jul 15, 1:15 PM PDTSevere Thunderstorm WarningVEFLincoln60 min
Jul 15, 1:46 PM PDTFlash Flood WarningVEFClark59 min
Jul 15, 1:46 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 15, 2:13 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 15, 2:24 PM PDTFlash Flood WarningVEFClark2 hr
Jul 15, 2:47 PM PDTFlash Flood WarningVEFClark58 min
Jul 15, 2:47 PM PDTSevere Thunderstorm WarningVEFClark58 min
Jul 15, 3:31 PM PDTFlash Flood WarningVEFClark59 min
Jul 15, 3:31 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 15, 4:26 PM PDTFlash Flood WarningVEFClark64 min
Jul 15, 4:26 PM PDTSevere Thunderstorm WarningVEFClark64 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.